Tornadoes · United States · Tennessee · 2011
EF1 tornado, Tiftona to Brainerd, Tennessee, April 27, 2011
From Tiftona to Brainerd, this EF1 tornado ran 2.2 miles across Hamilton County on April 27, 2011, touching down at 9:04 AM EDT and reaching 200 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 27, 2011
- Touchdown
- 9:04 AM EDT (13:04 UTC)
- Lifted
- 9:08 AM EDT (13:08 UTC)
- On the ground
- 4 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Hamilton County
- Touchdown point
- 34.987, -85.271
- Lift-off point
- 35.004, -85.237
- Record number
- 1104270704-01
What the Weather Service recorded
Favorable atmospheric conditions resulted in a deadly tornado outbreak across east Tennessee on the 27th. The thunderstorms produced more than 50 tornadoes across the east Tennessee area with 32 deaths and more than 200 injured. The tornadoes produced from light to heavy damage to hundreds of homes and businesses. Hail as large as baseballs was also reported.
Lookout Valley Tornado. A NWS storm survey reported an EF-2 tornado touched down in the Lookout Valley area. The wind speed of 115 mph downed many trees and several homes and businesses were damaged by the tornado.
St. Elmo Tornado. A NWS storm survey reported an EF1 touched down in the St Elmo area. The max wind of 90 mph produced damage to a few homes and businesses as well as downing trees.
Red Bank Tornado. NWS storm survey an EF1 tornado touched down along Ashland Terrance Road near Red Bank. The 90 mph wind downed numerous trees and powerlines. A few structures and a large amounts of roofs were damaged as well.
Harrison Tornado. A NWS storm survey reported an EF0 tornado briefly touched down near Harrison and Hixson. It had a path width of 100 yards and a path length of 0.5 miles. The max wind of 70 mph downed a few trees and damaged a few structures.
East Ridge Tornado. A NWS storm survey reported an EF1 tornado touched down near East Ridge. It formed along Missionary Ridge and John Ross Road. It had a path width of 200 yards and a path length of 2.2 miles. The 90 mph wind downed numerous trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Apr 27, 7:17 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 27, 7:17 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 AM EDT WED APR 27 2011
.AVIATION...VFR CONDITIONS EXPECTED EARLY IN THE TAF PERIOD. BUT A
FRONT WILL TRACKS THROUGH THE AREA TODAY AND TONIGHT. MVFR CIG/VIS ALONG
WITH SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING HOURS. BUT BELOW MVFR CONDITIONS WILL BE
POSSIBLE BRIEFLY WITH ANY OF THE STRONGER THUNDERSTORMS. WINDY
CONDITIONS ARE ALSO EXPECTED WITH THE FRONT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 8 AM TO 8 PM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/
WEDNESDAY FOR THE FOLLOWING ZONES: ANDERSON...BLEDSOE...
BLOUNT SMOKY MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...
COCKE SMOKY MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...
HAMILTON...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT
TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY FROM 8 AM TO 8 PM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GHHazardous weather outlook, Apr 27, 4:55 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Special weather statement, Apr 27, 5:35 AM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 535 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-272300- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 535 AM EDT WED APR 27 2011 /435 AM CDT WED APR 27 2011/ ...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING INCLUDING THE POSSIBILITY OF STRONG TORNADOES... A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO THE SOUTHERN APPALACHIAN REGION. AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER ALABAMA AND MIDDLE TENNESSEE MAY AFFECT THE CUMBERLAND PLATEAU THIS MORNING...BUT THE BIGGER SEVERE THREAT FOR THIS REGION SHOULD MATERIALIZE THIS AFTERNOON AS SCATTERED SUPERCELL THUNDERSTORMS DEVELOP. THESE SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER...AND ALSO THE POTENTIAL FOR STRONG AND LONG-LIVED TORNADOES. THESE SCATTERED SUPERCELL STORMS SHOULD THEN CONGEAL INTO A LINE BY THIS EVENING...WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL UP TO TWO INCHES. THERE WILL CONTINUE TO BE A THREAT FOR TORNADOES WITH THIS LINE OF STORMS IN THE EVENING. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA ARE URGED TO STAY INFORMED OF THE LATEST WEATHER INFORMATION TODAY AND TONIGHT. NOW IS THE TIME TO THINK ABOUT WHAT YOU WOULD DO IF A TORNADO WARNING WAS ISSUED FOR YOUR AREA. FOR SEVERE WEATHER AND TORNADO SAFETY INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX/ DMG
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
1.1 hours before the tornado, 175 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -195 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Nashville Metro, TN (KBNA), 00:00Z
10.9 hours after it, 175 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 24 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Chattanooga/Lovell (CHA), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the touchdown began at 13:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of April 27, 2011
209 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:12 AM CDT | EF1 | Yazoo, MS | 9.7 | 250 | $70,000 | ||
| April 27 | 1:15 AM CDT | EF1 | Leflore, MS | 27.7 | 50 | $50,000 | ||
| April 27 | 1:24 AM CDT | EF1 | Leflore, MS | 3.2 | 100 | $50,000 | ||
| April 27 | 1:36 AM CDT | EF0 | LaSalle Parish, LA | 8.0 | 100 | $40,000 | ||
| April 27 | 1:40 AM CDT | EF2 | Holmes, MS | 12.3 | 1,760 | $100,000 | ||
| April 27 | 1:40 AM CDT | EF3 | Holmes, MS | 23.0 | 1,760 | $700,000 | ||
| April 27 | 1:51 AM CDT | EF2 | Attala, MS | 23.0 | 860 | $553,000 | ||
| April 27 | 1:51 AM CDT | EF0 | Holmes, MS | 1.7 | 50 | $25,000 | ||
| April 27 | 1:59 AM CDT | EF2 | Holmes, MS | 8.8 | 880 | $10,000 | ||
| April 27 | 2:06 AM CDT | EF1 | Grenada, MS | 1.9 | 150 | $60,000 | ||
| April 27 | 2:17 AM CDT | EF2 | Montgomery, MS | 11.7 | 1,760 | $425,000 | ||
| April 27 | 2:20 AM CDT | EF1 | Attala, MS | 0.5 | 50 | $25,000 | ||
| April 27 | 2:25 AM CDT | EF2 | Choctaw, MS | 6.8 | 1,750 | 2 | $350,000 | |
| April 27 | 2:29 AM CDT | EF1 | Winston, MS | 4.2 | 150 | $85,000 | ||
| April 27 | 2:29 AM CDT | EF3 | Choctaw, MS | 58.7 | 1,800 | 25 | $5.4 million | |
| April 27 | 2:37 AM CDT | EF2 | Webster, MS | 13.3 | 1,320 | 1 | 5 | $605,000 |
| April 27 | 2:47 AM CDT | EF1 | Winston, MS | 7.3 | 200 | $60,000 | ||
| April 27 | 3:20 AM CDT | EF1 | Noxubee, MS | 6.2 | 150 | $300,000 | ||
| April 27 | 3:43 AM CDT | EF2 | Tishomingo, MS | 9.3 | 150 | 1 | $500,000 | |
| April 27 | 4:01 AM CDT | EF1 | Lauderdale, AL to TN | 9.2 | 200 | $1,000 | ||
| April 27 | 4:03 AM CDT | EF2 | Kemper, MS to AL | 35.2 | 1,410 | $3.2 million | ||
| April 27 | 4:19 AM CDT | EF1 | Lauderdale, AL | 1.8 | 100 | 1 | ||
| April 27 | 4:27 AM CDT | EF2 | Pickens, AL | 14.4 | 1,232 | $1.8 million | ||
| April 27 | 4:41 AM CDT | EF3 | Pickens, AL | 22.5 | 704 | $741,000 | ||
| April 27 | 5:03 AM CDT | EF1 | Fayette, AL | 7.3 | 176 | 4 | $1.4 million | |
| April 27 | 5:17 AM CDT | EF3 | Tuscaloosa, AL | 20.3 | 200 | $9.3 million | ||
| April 27 | 5:18 AM CDT | EF3 | Walker, AL | 18.9 | 375 | 20 | $13 million | |
| April 27 | 5:38 AM CDT | EF2 | Lincoln, TN | 25.9 | 400 | |||
| April 27 | 5:40 AM CDT | EF1 | Marshall, TN | 2.9 | 100 | $75,000 | ||
| April 27 | 5:47 AM CDT | EF0 | Rutherford, TN | 2.1 | 50 | $8,000 | ||
| April 27 | 5:48 AM CDT | EF2 | Cullman, AL | 30.3 | 880 | 1 | ||
| April 27 | 5:50 AM CDT | EF1 | Shelby, AL | 3.4 | 100 | $3.7 million | ||
| April 27 | 5:50 AM CDT | EF1 | Lawrence, TN | 2.7 | 150 | 1 | $11,000 | |
| April 27 | 5:52 AM CDT | EF0 | Rutherford, TN | 1.6 | 75 | $50,000 | ||
| April 27 | 5:53 AM CDT | EF2 | Blount, AL | 3.2 | 200 | 3 | $9.3 million | |
| April 27 | 5:54 AM CDT | EF2 | Jefferson, AL | 7.8 | 200 | 20 | $18 million | |
| April 27 | 6:12 AM CDT | EF1 | Blount, AL | 14.8 | 200 | $42,000 | ||
| April 27 | 6:13 AM CDT | EF2 | Moore, TN | 2.0 | 75 | $25,000 | ||
| April 27 | 6:16 AM CDT | EF2 | St. Clair, AL | 3.8 | 200 | 5 | $865,000 | |
| April 27 | 6:20 AM CDT | EF1 | Marshall, AL | 11.0 | 75 | |||
| April 27 | 6:24 AM CDT | EF0 | Smith, TN | 3.4 | 50 | $5,000 | ||
| April 27 | 6:24 AM CDT | EF1 | Marshall, AL | 6.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF2 | Marshall, AL | 20.0 | 880 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 4.6 | 50 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 3.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 5.7 | 50 | |||
| April 27 | 6:32 AM CDT | EF1 | Green, KY | 3.1 | 150 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 4.9 | 100 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 0.3 | 50 | $10,000 | ||
| April 27 | 6:43 AM CDT | EF0 | Marshall, AL | 2.8 | 75 | |||
| April 27 | 6:45 AM CDT | EF0 | Coffee, TN | 1.7 | 50 | $5,000 | ||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 4.8 | 200 | |||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 6.9 | 300 | |||
| April 27 | 6:47 AM CDT | EF1 | Jackson, TN | 3.3 | 100 | $10,000 | ||
| April 27 | 6:49 AM CDT | EF0 | Jackson, TN | 2.0 | 50 | $20,000 | ||
| April 27 | 6:49 AM CDT | EF1 | Marshall, AL | 1.6 | 100 | |||
| April 27 | 6:50 AM CDT | EF1 | Warren, TN | 13.2 | 100 | $100,000 | ||
| April 27 | 6:58 AM CDT | EF1 | DeKalb, AL | 27.9 | 300 | 1 | ||
| April 27 | 7:02 AM CDT | EF1 | Monroe, KY | 5.9 | 550 | |||
| April 27 | 7:10 AM CDT | EF2 | DeKalb, AL | 5.8 | 200 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.